Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The existence of least area surfaces in $ 3$-manifolds


Authors: Joel Hass and Peter Scott
Journal: Trans. Amer. Math. Soc. 310 (1988), 87-114
MSC: Primary 53A10; Secondary 57M35, 57N10
DOI: https://doi.org/10.1090/S0002-9947-1988-0965747-6
MathSciNet review: 965747
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a new and unified approach to the existence theorems for least area surfaces in $ 3$-manifolds.


References [Enhancements On Off] (What's this?)

  • [A-S] F. J. Almgren, Jr. and L. Simon, Existence of embedded solutions of Plateau's problem, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 6 (1979), 447-495. MR 553794 (81d:49025)
  • [C] R. Courant, Dirichlet's principle, conformal mappings and minimal surfaces, Interscience, New York, 1950. MR 0036317 (12:90a)
  • [Ch] S. S. Chern, An elementary proof of the existence of isothermal parameters on a surface, Proc. Amer. Math. Soc. 6 (1955), 771-782. MR 0074856 (17:657g)
  • [Do] J. Douglas, Solution of the problem of Plateau, Trans. Amer. Math. Soc. 34 (1932), 731-756.
  • [F-H-S] M. Freedman, J. Hass and P. Scott, Least area incompressible surfaces in $ 3$-manifolds, Invent. Math. 71 (1983), 609-642. MR 695910 (85e:57012)
  • [G] R. D. Gulliver, Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math. (2) 97 (1973), 275-305. MR 0317188 (47:5736)
  • [H] J. Hass, The existence of minimal surfaces in $ 3$-manifolds. II, in preparation.
  • [He] J. Hempel, Three-manifolds, Ann. of Math. Stud., Vol. 86, Princeton Univ. Press, Princeton, N.J., 1976. MR 0415619 (54:3702)
  • [Hi] S. Hildebrandt, Boundary behavior of minimal surfaces, Arch. Rational Mech. Anal. 35 (1969), 47-82. MR 0248650 (40:1901)
  • [J] W. Jaco, Finitely presented subgroups of $ 3$-manifold groups, Invent. Math. 13 (1971), 335-346. MR 0300279 (45:9325)
  • [L] H. B. Lawson, Lectures on minimal submanifolds, Publish or Perish, 1980.
  • [Le] L. Lemaire, Boundary value problems for harmonic and minimal maps of surfaces into manifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 9 (1982), 91-103. MR 664104 (84k:58059)
  • [M-YI] W. H. Meeks III and S. T. Yau, The classical Plateau problem and the topology of three dimensional manifolds, Topology 21 (1982), 409-442. MR 670745 (84g:53016)
  • [M-YII] -, Topology of three dimensional manifolds and the embedding theorems in minimal surface theory, Ann. of Math. (2) 112 (1980), 441-484. MR 595203 (83d:53045)
  • [M-YIII] -, The existence of embedded minimal surfaces and the problem of uniqueness, Math. Z. 179 (1982), 151-168. MR 645492 (83j:53060)
  • [M-S-Y] W. H. Meeks III, L. Simon and S. T. Yau, Embedded minimal surfaces, exotic spheres and manifolds with positive Ricci curvature, Ann. of Math. (2) 116 (1982), 621-659. MR 678484 (84f:53053)
  • [MoI] C. B. Morrey, The problem of Plateau in a Riemannian manifold, Ann. of Math. (2) 49 (1948), 807-851. MR 0027137 (10:259f)
  • [MoII] -, Multiple integrals in the calculus of variations, Springer-Verlag, New York, 1966. MR 0202511 (34:2380)
  • [O] R. Osserman, A proof of the regularity everywhere of the classical solution to Plateau's problem, Ann. of Math. (2) 91 (1970), 550-569. MR 0266070 (42:979)
  • [P] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 0090053 (19:761a)
  • [Ra] T. Rado, On Plateau's problem, Ann. of Math. (2) 31 (1930), 457-469. MR 1502955
  • [S-UI] J. Sacks and K. Uhlenbeck, The existence of minimal immersions of $ 2$-spheres, Ann. of Math. (2) 113 (1981), 1-24. MR 604040 (82f:58035)
  • [S-UII] -, Minimal immersions of closed Riemann surfaces, preprint.
  • [S] R. Schoen, Estimates for stable minimal surfaces in three dimensional manifolds, Seminar on Minimal Submanifolds (E. Bombieri, ed.), Ann. of Math. Stud., Vol. 103, Princeton Univ. Press, Princeton, N.J., pp. 111-126. MR 795231 (86j:53094)
  • [S-Y] R. Schoen and S. T. Yau, Existence of incompressible minimal surfaces and the topology of $ 3$-dimensional manifolds with nonnegative scalar curvature, Ann. of Math. (2) 110 (1979), 127-142. MR 541332 (81k:58029)
  • [Sc] P. Scott, On sufficiently large $ 3$-manifolds, Quart. J. Math. Oxford (2) 23 (1972), 159-172. MR 0383414 (52:4295)
  • [Wh] J. H. C. Whitehead, On $ 2$-spheres in $ 3$-manifolds, Bull. Amer. Math. Soc. 64 (1958), 161-166. MR 0103473 (21:2241)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53A10, 57M35, 57N10

Retrieve articles in all journals with MSC: 53A10, 57M35, 57N10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0965747-6
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society